Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 80, NWS Pueblo, CO

July 12, 1998Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 12, 1998, 6:15 PM MDT for Baca County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 12, 1998, 6:15 PM MDT (00:15 UTC)
Expired
Jul 12, 1998, 7:15 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Baca County, CO

What was reported inside it

TimeReportWhereRemark
Jul 12, 6:20 PM MDTHail 0.88Bartlett, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2604 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

423 
WUUS1 KPUB 130018 RRA
SVRPUB
COC009-130115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
615 PM MDT SUN JUL 12 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BACA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 715 PM MDT

* AT AT 610 PM MDT...RADAR SHOWED A SEVERE STORM OVER WALSH AND
  BARTLETT OR ABOUT 25 MILES EAST OF SPRINGFIELD MOVING SOUTH AT 20
  MPH.

SOME LOCATIONS AFFECTED WILL BE BARTLETT...WALSH...VILAS AND
STONINGTON THROUGH 635 PM MDT AND THE OPEN COUNTRY OF SOUTHEAST BACA
COUNTY THROUGH 7 PM MDT.  AT THIS TIME...THE MOST LIKELY SEVERE
WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS.  IF YOU
ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR
ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.
SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

LW/LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:00 PM MDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 12, 2:00 PM MDT, 4 hours 15 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT SUN JUL 12 1998

SATELLITE IMAGES THIS AFTERNOON ARE SHOWING A RELATIVELY DRY AIRMASS
ALOFT OVER THE AREA...WHICH WILL CONTINUE TONIGHT.  NORTHWEST WINDS
EARLIER...DRIED THE LOWER LEVELS OF THE ATMOSPHERE NEAR THE EAST SLOPES
OF THE MOUNTAINS...LEAVING DEW POINTS IN THE LOWER TO MID 40S.  FARTHER
EAST...SURFACE DEW POINTS WERE STILL IN THE 60S.  AT 1 PM...SOMEWHERE
BETWEEN PUEBLO AND LA JUNTA WAS THE BOUNDARY BETWEEN THIS DRY AND MOIST
AIR.  THE WINDS HAVE BECOME NORTHEAST TO EAST THIS AFTERNOON AND THIS
COULD BRING SOME OF THE MORE MOIST AIR BACK UP THE ARKANSAS RIVER
VALLEY.  SATELLITE DERIVED CAPES OVER THE FAR EAST SHOWED UP TO 3100
J/KG AND LIFTED INDICIES TO -8.  THUNDERSTORMS ARE DEVELOPING ALONG
SURFACE TROF THAT RUNS THROUGH WESTERN KS AND CUTS ACROSS THE SOUTHEAST
CORNER OF CO.  COULD SEE SOME SEVERE STORMS IN THIS AREA.P  WITH THE
REST OF THE AREA BEING A LITTLE DRIER AND MORE STABLE...SHOULD ONLY SEE
ISOLATED EARLY EVENING THUNDERSTORMS.  GUIDANCE TEMPS LOOK OK.

In the hours before

Local storm report, Jul 12, 5:51 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
551 PM MDT SUN JUL 12 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    15 ENE TWO BUTTES         CO    1 INCH HAIL
07/12/98   BACA
Local storm report, Jul 12, 5:51 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
551 PM MDT SUN JUL 12 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    15 ENE TWO BUTTES         CO    1 INCH HAIL
07/12/98   BACA

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:53 PM MDTSevere Thunderstorm WarningPUBBaca62 min
Jul 13, 5:16 PM MDTSevere Thunderstorm WarningPUBKiowa59 min
Jul 13, 5:23 PM MDTSevere Thunderstorm WarningPUBBent62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.